• victoria marant victoria marant
    May 13, 2008
    does treatment of adderall become less effective over time
    victoria marant victoria marant
    May 13, 2008

    i have been on adderall for approx 12 years or so.  i take 20 mg 3 times a day.  i have found that in the past 3 to 5 months my syptoms, such as impulsivity and inability to pay attention to conversatios, complete tasks, and constantly misplacing things, to be getting worse.  my dr. doesn't want to increase my meds she suggested i go to an adhd specialist - i know adderall has been the only things that has worked for me.  i am getting frightened because all these uncontrolled symptoms are leading to severe deppression. can someone please guide me

    READ MORE

FROM OUR EXPERTS

  • Terry Matlen, ACSW
    Health Guide
    May 14, 2008
    Terry Matlen, ACSW
    Health Guide
    May 13, 2008

    Hi Victoria,

     

    I'm so sorry to hear of your medication problems. There are a number of reasons why the Adderall could be losing its efficacy. You mention that it began 3-5 months ago. Were there any life changes during that time? More stress than usual? Illness? Anything that you can think of? Sometimes, such life changes can affect the way medications work. If you've been depressed, for example, the stimulant might not be as effective.

     

    Another possibility is hormonal changes. If you're middle aged or older, your body changes the way it handles medications like Adderall.

     

    All of this means is that you may need some tweaking; either in dosage, by changing meds (it could be a temporary change) or adding an additional medication to the regime. If, say, you've become a bit depressed before you noticed the change in your response to Adderall, it's possible you need a med to help with the depression in addition to the Adderall.

     

    Also, sometimes, an additional medication is needed to "push" the effects of the stimulant.

     

    I agree with your doctor that it would be a good idea to consult with an ADHD specialist- someone who works a lot with adults who have ADHD and have seen complicated cases.

     

    Please don't despair. There are many ways of handling this problem and I do think you'll find an answer.

     

    Terry


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.